Maine, 2020

Drought in Maine, September 22 to 30, 2020

September 22 to 30, 2020 · NWS CAR · 4 events in 4 counties and zones

during September. 10 inch Severe drought expanded across these areas during the third week of September and persisted through the remainder of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe drought expanded across portions of central and southern Penobscot county...along with Hancock county...during September. Rain totals during the first 10 days of the month were generally less than 0.10 inch Severe drought expanded across these areas during the third week of September and persisted through the remainder of the month. Bangor experienced its driest September on record with only 0.28 inches of rain. This also represented the all time third driest month on record. Record...or near record...low river and stream levels were reported at month's end. Crops were impacted to varying degrees by the drought conditions. Grain crop yields were reduced, with hay at about half of normal. Potatoes...blueberries...apples and other crops were also affected. The impact on the potato crop was dependent on the extent of irrigation. Harvesting of many crops was in progress at months end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 21, 11:20 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 21, 11:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1220 AM EDT Tue Sep 22 2020

.SYNOPSIS...
Hurricane Teddy will pass east of the area Tuesday into Tuesday
night. Weak high pressure slides back into the area on
Wednesday into Thursday. A weak cold front will cross the area
Thursday night. High pressure returns Friday into next weekend.
&&

.NEAR TERM /THROUGH TODAY/...
1215am update: Frost formation continues overnight under clear
skies and light winds. In reviewing the forecast into Monday
night, the biggest change was increasing winds this afternoon
and evening in the Downeast region to include Bangor. A Wind
Advisory may be needed for the coast. With leaves remaining on
the trees, gusts to 40 mph will likely result in some downed
trees and limbs with some power outages resulting. Also trending
up on precipitation amounts and cloud cover later this
afternoon and tonight.

Previous discussion:
Sfc ridge axis leading to sunny skies over the FA this afternoon,
along with light winds and temps warming into the 60s. Meanwhile
Hurricane Teddy continues to head twd the NNE, located approx 170
miles to the east of Bermuda. Outer cloud shield from Teddy is just
now coming into Nova Scotia and is not expected to mv into very far
sern tip of CWA until after 06z tonight. Moclr skies are expected
for most of the area through the bulk of the overnight with min
temps dipping down to around 30F acrs the deeper valleys in the
north with widespread frost expected once again. Rmndr of the region
wl settle into the m/u 30s by morning.

Impacts from Hurricane , or Extratropical, Teddy wl begin to be felt
acrs Washington County and adjacent coastal waters Tuesday morning.
Northeasterly LLJ wl begin to move thru the Bay of Fundy after 09z
and into Downeast by 18z. LLJ wl continue to influence sern zones
beyond end of the period. Cannot rule out a possibly wind advisory
along the coast late Tue afternoon and drg the overnight but wl
allow the mid-shift to take a closer look as models continue to
disagree on extent and strength of low-level jet associated with the
storm.

Rain begins to move in to the Eastport area shortly after 12z,
gradually increasing in areal coverage thru the afternoon hrs. Given
amount of dry air to the north and east there will be a very sharp
gradient in rain acrs the area, with far sern Washington County
seeing between 0.25-0.50" in the afternoon to Danforth in northern
Washington County being lucky to see 0.05 inches. Temps wl be in the
50s acrs this area with temps in the 60s elsewhere acrs the
region.
&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Overall the forecast hasn't really changed with just some minor
adjustments. Tuesday night Hurricane Teddy will be a few hundred
miles southeast of the Downeast coast. As the storm continues
north towards Nova Scotia it is in transition to a mid
latitude cyclone. The influence of the jet stream & trough will
be stretching the precipitation shield over far eastern zones.
There will be a sharp cutoff in precip as you move north &
west. Slight deviations west/east in the track are possible
which can slightly adjust precipitation totals over far eastern
areas. Best chance of beneficial rain Tuesday night into
Wednesday will be across Eastern Washington county. Along with
the rain we will see gusty northeast winds to 40mph into
Wednesday. Across the rest of the area winds will pick up to
20-30mph area wide. Winds in the 20-40mph range pose the
potential for some power outages. Wednesday into Thursday
temperatures will be above average across the forecast area
thanks to Teddy. A weak front will pass through the area
Thursday night but will be dry. Given the warmer and dry
conditions the biggest concerns from Teddy will be a fire danger
threat outlined below.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Fair conditions Thursday night through Saturday night with just
some scattered clouds on any day. There will be an approaching
cold front next weekend into Monday but there is some model
disagreements on timing/duration. Later in the period with a
southerly flow we may run the risk of some low clouds and fog
along the coast. Temperatures throughout the period will be warm
and above average with several places seeing low 70s again.
Morning lows Friday may be cool in the North Woods but over the
next several mornings lows will be in the 40s to low 50s area
wide.
&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR next 24 hours. Expect a broken high deck at BHB
by 15z from outer flow from Hurricane Teddy. Northern terminals
will be calm tonight with winds from the north around 5kts by
mid-morning. Southern terminals will SE winds begin to gust to
near 20kts by 14z.

SHORT TERM:
Tue night-Sat. Mainly VFR. N winds 5-15 kts and gusty Tue and
Wed afternoons. W 5-10k ts Thu, becoming light Fri. S 5-10 kts
on Sat.
&&

.MARINE...
NEAR TERM: Seas will increase in serly swell late tonight with
wave heights increasing to 5 to 8 feet. Long period swell on the
order of 16s expected tonight with seas increasing 5 to 11 ft
Tue afternoon. Winds will increase to gale force Tue afternoon
as Hurricane Teddy passes to the east of the Gulf of Maine as
wind field expands.

SHORT TERM: Gale force winds continue into Wednesday morning
before dropping and SCA will likely be needed through the day on
Wed with winds and seas remaining elevated. Waves and winds
will then drop below SCA levels through the end of the period.
&&

.FIRE WEATHER...
Wednesday looks like the day with the greatest fire risk as
skies clear, temperatures climb to near 70F, relative humidity
drops below 40 percent and northwest winds gust in excess of 30
mph. Washington County may not have high risk due to
precipitation from Teddy, but rainfall amounts from Teddy to the
north and west will be little to none. Therefore, fuels could
be receptive.
&&

.TIDES/COASTAL FLOODING...
The high tide Tuesday afternoon around 320 pm and early Wednesday
morning around 4 am looks problematic as long period swell with
a period of 15 seconds will be pounding the coast. Overwash and
erosion will become an issue, thus a coastal flood watch has
been issued from Tue morning until Wed morning. The powerful
long period seas should have ample strength to push large rocks
on roads such as Seawall on MDI.

This watch not only incorporates overwash and erosion, but also
addresses the issue of high surf as waves of 4 to 6 feet break
in the surf zone in long period swell. Perhaps more
importantly, the combination of long period swell and offshore
winds during these high tides could put spectators at
significant risk at popular spots such as Thunder Hole in Acadia
National Park.
&&

.CLIMATE...
Only 0.08" of rain has been observed in Caribou, Maine so far
this September. The all-time driest September was in 1968 when
0.86" of rain was observed. The all-time driest month in Caribou
was in January 1944 when only 0.12" of rain (and melted snow)
was observed. Weather records in Caribou date back to 1939.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Watch from 8 AM EDT this morning through
     Wednesday morning for MEZ029-030.
MARINE...Small Craft Advisory from 11 AM this morning to 11 AM EDT
     Wednesday for ANZ052.
     Gale Warning from 11 AM this morning to 11 AM EDT Wednesday
     for ANZ050-051.
&&

Near Term...CB/Farrar
Short Term...Sinko
Long Term...Sinko
Aviation...CB/Farrar/Sinko
Marine...CB/Farrar/Sinko
Fire Weather...
Tides/Coastal Flooding...
Climate...
Hazardous weather outlook, Sep 21, 3:05 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
405 PM EDT Mon Sep 21 2020

MEZ001>006-010-011-015>017-031-032-222015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
405 PM EDT Mon Sep 21 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds late Tuesday into Wednesday may produce scattered power
outages. Dry air and gusty winds on Wednesday will enhance the fire
weather risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-222015-
Coastal Hancock-Coastal Washington-
405 PM EDT Mon Sep 21 2020

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

High tide on Tuesday afternoon and early Wednesday morning may
produce overwash on vulnerable coastal roads and coastal erosion.
This tide will also generate very large waves that could make viewing
these waves from coastal rocks and ledges very dangerous.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-222015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
405 PM EDT Mon Sep 21 2020

...GALE WARNING IN EFFECT FROM 11 AM TUESDAY TO 11 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-222015-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
405 PM EDT Mon Sep 21 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale conditions are possible late Tuesday into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Central Penobscot

When
September 22, 12:00 AM EST to September 30, 11:59 PM EST
Where
Central Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Severe drought expanded across the region during the third week of the month and persisted through the remainder of the month.

Drought, Southern Penobscot

When
September 22, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Severe drought expanded across the region during the third week of the month and persisted through the remainder of the month.

Drought, Interior Hancock

When
September 22, 12:00 AM EST to September 30, 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Severe drought expanded across the region during the third week of the month and persisted through the remainder of the month.

Drought, Coastal Hancock

When
September 22, 12:00 AM EST to September 30, 11:59 PM EST
Where
Coastal Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Severe drought expanded across the region during the third week of the month and persisted through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915865, 915866, 915867, 915868.